This post has already been read 42 times!
Call your doctor if you have more than one unexplained low blood sugar reaction in a week.
Most people feel symptoms of hypoglycemia when their blood sugar is 70 milligrams per deciliter (mg/dL) or lower.
Each person with diabetes may have different symptoms of hypoglycemia. You’ll learn to spot yours.
Early symptoms include:
- Feeling shaky
- Pounding heart; racing pulse
- Pale skin
Without treatment, you might get more severe symptoms, including:
Diabetes Drugs Linked to Hypoglycemia
Ask your doctor if any of your medicines can cause low blood sugar
Commonly used sulfonylureas include:
Older, less common sulfonlyureas tend to cause low blood sugar more often than some of the newer ones. Examples of older drugs include:
- chlorpropamide (Diabinese)
- nateglinide (Starlix)
- repaglinide (Prandin)
- tolazamide (Tolinase)
- tolbutamide (Orinase)
You shouldn’t get hypoglycemia if you take alpha-glucosidase inhibitors, biguanides (such as metformin), and thiazolidinediones alone, but it can happen when you take them with sulfonylureas or insulin.
Diet and Hypoglycemia
You can get low blood sugar if you take too much insulin for the amount of carbohydrates you eat or drink.
For instance, it can happen:
- After you eat a meal that has a lot of simple sugars
- If you miss a snack or don’t eat a full meal
- If you eat later than usual
- If you drink alcohol without eating any food
Don’t skip meals if you have diabetes, particularly if you’re taking diabetes medications.
If you have diabetes and think you have hypoglycemia, check your blood sugar level.
Do your levels often drop after meals that include a lot of sugars? Change your diet. Avoid sugary foods, and eat frequent small meals during the day.
Your doctor may find that you take too much insulin that peaks toward the evening-to-morning hours. In that case, she may lower your insulin dose or change the time when you get your last dose of it.
When You Have Low Blood Sugar
First, eat or drink 15 grams of a fast-acting carbohydrate, such as:
- Three to four glucose tablets
- One tube of glucose gel
- Four to six pieces of hard candy (not sugar-free)
- 1/2 cup fruit juice
- 1 cup skim milk
- 1/2 cup soft drink (not sugar-free)
- 1 tablespoon honey (put it under your tongue so it gets absorbed into your bloodstream faster)
If You Pass Out
Hypoglycemia may make you pass out. If so, you’ll need someone to give you a glucagon injection.
Glucagon is a prescription medicine that raises blood sugar, and you may need it if you have severe hypoglycemia. It’s important that your family members and friends know how to give the injection in case you have a low blood sugar reaction.
If you see someone having a severe hypoglycemic reaction, call 911 or take him or her to the nearest hospital for treatment. Do not try to give an unconscious person food, fluids, or insulin, as they may choke.
Do Not Drive When You Have Low Blood Sugar
It’s very dangerous. If you’re driving and you have hypoglycemia symptoms, pull off the road, check your blood sugar, and eat a sugary food. Wait at least 15 minutes, check your blood sugar, and repeat these steps if necessary. Eat a protein and carbohydrate source (such as peanut butter crackers or cheese and crackers) before you drive on.
Be prepared. Keep a sugar source in your car at all times for emergencies.
If you have diabetes, ways you can prevent hypoglycemia include:
- Follow your meal plan.
- Eat at least three evenly spaced meals each day with between-meal snacks as prescribed.
- Plan your meals no more than 4 to 5 hours apart.
- Exercise 30 minutes to 1 hour after meals. Check your sugars before and after exercise, and discuss with your doctor what types of changes can be made.
- Double-check your insulin and dose of diabetes medicine before taking it.
- If you drink alcohol, be moderate and monitor your blood sugar levels.
- Know when your medicine is at its peak level.
- Test your blood sugar as often as directed by your doctor.
- Carry an identification bracelet that says you have diabetes.